Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 26, NWS Mobile, AL

February 15, 2021

NWS Mobile, AL issued this special marine warning at Feb 15, 2021, 12:39 PM CST. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2021, 12:39 PM CST (18:39 UTC)
Expired
Feb 15, 2021, 1:45 PM CST
In force
66 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
49.0 mph

The radar

The Eglin Afb radar (KEVX), 66 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

278 
WHUS54 KMOB 151839
SMWMOB
GMZ634>636-655-675-151945-
/O.NEW.KMOB.MA.W.0026.210215T1839Z-210215T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1239 PM CST Mon Feb 15 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Eastern Choctawhatchee Bay...
  Pensacola Bay Area including Santa Rosa Sound...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...
  Western Choctawhatchee Bay...

* Until 145 PM CST.

* At 1237 PM CST, strong thunderstorms capable of producing
  waterspouts were located along a line extending from 6 nm northwest
  of East Santa Rosa Sound to 12 nm east of Oriskany Reef to 41 nm
  southwest of Okaloosa Deep Water Reef, moving northeast at 55
  knots.

  HAZARD...Waterspouts, wind gusts to nearly 50 knots, and small 
           hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Highway 331 Bridge, Shalimar, Destin, Okaloosa Pier, West
  Choctawhatchee Bay, East Santa Rosa Sound, Okaloosa Deep Water
  Reef, Fort Walton Liberty Ship Reef, East Pass At Destin and East
  Choctawhatchee Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CST for northwestern
Florida...and the adjacent coastal waters.

&&

LAT...LON 3038 8613 3040 8652 3038 8639 2937 8640
      2935 8691 3002 8685 3037 8694 3039 8652
      3038 8694 3047 8696 3040 8692 3040 8660
      3041 8659 3043 8664 3051 8649 3052 8650
      3047 8614 3049 8614 3047 8613
TIME...MOT...LOC 1837Z 228DEG 54KT 3050 8688 3008 8678 2935 8685 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...49KTS

$$
1 follow-up statement
508 
FZUS74 KMOB 151945
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
145 PM CST Mon Feb 15 2021

GMZ634>636-655-675-151954-
/O.EXP.KMOB.MA.W.0026.000000T0000Z-210215T1945Z/
145 PM CST Mon Feb 15 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 145 PM CST...

The affected areas were... 
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Eastern Choctawhatchee Bay...
Pensacola Bay Area including Santa Rosa Sound...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...
Western Choctawhatchee Bay...

A Tornado Watch remains in effect until 600 PM CST for northwestern
Florida...and the adjacent coastal waters.

LAT...LON 3038 8613 3040 8652 3038 8639 2937 8640
      2935 8691 3002 8685 3037 8694 3039 8652
      3038 8694 3047 8696 3040 8692 3040 8660
      3041 8659 3043 8664 3051 8649 3052 8650
      3047 8614 3049 8614 3047 8613
TIME...MOT...LOC 1944Z 228DEG 54KT 3116 8603 3074 8593 3001 8601 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Feb 15, 12:11 PM CST, 28 minutes earlier.

Area forecast discussion, Feb 15, 12:11 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1211 PM CST Mon Feb 15 2021

.NEAR TERM /Now Through Tuesday/...No updates planned at this
time. The 32F surface isotherm has moved into our southeast
Mississippi counties at this time and will be moving into our
northwest Alabama counties soon. Potential for freezing rain is
increasing along and west of a general line from Butler AL to
Waynesboro MS to near Wiggins MS. There have been some reports of
very slight icing and some sleet pellets from that area. We still
expect heavier precipitation will be moving out of these areas by
mid afternoon, so new accrual of any icing should be ending by
that time, but any ice already accumulated will remain, and water
on surfaces that are currently above freezing could flash freeze
as very cold, sub-freezing air moves in from the west. This issue
with black ice will be a problem further east, over most of the
forecast area, tonight as sub-freezing temperatures overspread
the entire area. Initial thinking is that we will be expanding
both the Wind Chill Advisory and the hard Freeze Advisory for
tonight a little further east and south, as well as start it a few
hours earlier. In addition, to the winter threat, a severe
thunderstorm threat will exist this afternoon for the western
Florida panhandle and up into parts of south central Alabama
(mainly Covington county area). A Tornado Watch has just been
issued for Okaloosa and Santa Rosa counties of FL and Covington
county of AL until 6 PM. /12

&&

.AVIATION...
18Z issuance...LIFR to VLIFR CIGs and VISBYs will continue in
rain areas late this morning and through mid afternoon. Rains will
be ending over western areas by late this afternoon with VISBY's
becoming MVFR or greater, but CIGS likely remaining IFR. Freezing
rain will be a possibility, primarily over southeast MS counties
before the rain moves out. Over the southeastern portions of the
forecast area (primarily the Florida panhandle and Covington
county area of AL, strong convection will be likely this afternoon
in advance of a surface low pressure area that will be moving
onshore later today. VISBYS and CIGS here too will be in the
IFR/LIFR range near the heavier storms this afternoon. VISBY and
CIGS gradually improve from west to east across the area late this
afternoon and this evening, with VFR surface VISBYS likely by
this evening, with CIGS gradually rising from IFR/MVFR to VFR
overnight. Strong northwesterly surface winds are expected through
most of the period. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Hard Freeze Warning from 10 PM this evening to 9 AM CST Tuesday
     for ALZ051>055-261>263.

     Winter Weather Advisory until 3 PM CST this afternoon for
     ALZ051>053.

     Wind Chill Advisory from 10 PM this evening to 9 AM CST Tuesday
     for ALZ051>055-261>263.

FL...None.
MS...Hard Freeze Warning from 10 PM this evening to 9 AM CST Tuesday
     for MSZ067-075-076-078-079.

     Winter Weather Advisory until 3 PM CST this afternoon for MSZ067-
     075-076-078-079.

     Wind Chill Advisory from 10 PM this evening to 9 AM CST Tuesday
     for MSZ067-075-076-078-079.

GM...Small Craft Advisory until 9 AM CST Tuesday for GMZ650-655-670-
     675.

     Dense Fog Advisory until 3 PM CST this afternoon for GMZ630>632.

     Small Craft Advisory until 6 PM CST this evening for GMZ631-632.

&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 8:52 PM CSTHard Freeze WarningMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Crenshaw and 5 more36 hr
Feb 14, 9:07 PM CSTWind Chill AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more36 hr
Feb 15, 7:24 AM CSTMarine Dense Fog AdvisoryMOB8 hr
Feb 15, 10:30 AM CSTSpecial Marine WarningMOB90 min
Feb 15, 11:40 AM CSTSpecial Marine WarningMOB65 min
Feb 15, 12:53 PM CSTSpecial Weather StatementMOBButler52 min
Feb 15, 1:37 PM CSTSpecial Weather StatementMOBCovington23 min
Feb 15, 12:41 PM CSTSpecial Weather StatementMOBOkaloosa49 min
Feb 15, 12:55 PM CSTSevere Thunderstorm WarningMOBOkaloosa36 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.